Hello and thanks for this forum!
Have had mild asthma since 1985 manifested by infrequent nocturnal bouts of coughing, easily treated with Ventolin. For the longer bouts that occur after colds or URI's, I use Serevent for several days until the the bouts just go away. Anyway, that is not really the problem.
Recently, I have begun out of the blue choking, coughing and gagging suddenly while talking. This happens about once or twice every 3 months or so, usually about a week or two after I have gotten over a cold. I will just be talking to someone, feel a little tickle in my throat, and begin explosive coughing, gagging and even once vomiting. When this begins, I have to leave quickly, as i am just mortified and out of control, reeling around, eyes watering, sounding like I am about to die. People cluster around staring, pounding me on the back and so forth. The episode ends very quickly, usually in less than 5 mins. It recently happened while I was scrubbed in for a surgery (I am a nurse), and I was reduced to a coughing/gasping/choking nuisance during surgery! Thank god it wasn't some sort of critical time during the surgery, and I could run out and someone else scrubbed in!
I am frightened about scrubbing anymore, and will not until this is solved. I do hear some wheezes in my lungs (but minor) immediately after this happens, and I tried using Ventolin which does abort the attack pretty quickly. so I am guessing it must be related.
What do you think?
What do you and your docs think may be causing your symptoms? Here are a few ideas to consider:
1)Possible latex allergy (gloves in the Operating Room)
2)Possible gastric reflux aggravated by viral upper respiratory infections, where viruses migrate to the vagus nerve or a branch of the vagus nerve, resulting in reflux (see an article by Dr. James A. Koufman, MD--a voice ENT). Reflux is a common cause of choking episodes (VCD/Vocal Cord Dysfunction/Laryngospasm).
This post viral effect can sometimes "derange" the swallowing mechanism temporarily, causing frequent swallowing the wrong way, resulting in actual choking that can lead to a VCD attack.
3)Possible adverse side effects of your asthma meds--Some asthma meds can aggravate VCD.
4)Possible adverse effects of anesthetics (etc.) that you may be exposed to in the Operating Room. Some people get laryngospasms from the bad side effects of certain anesthetics.
Are you anywhere near Nat'l Jewish Medical & Research Center? (Denver, CO). You could get quickly and accurately diagnosed there! (My husband and I got excellent help at Nat'l Jewish!) Nat'l Jewish uses a team of docs & SLP's (Speech & Language Pathologists), etc., to help diagnose & treat patients: Pulmonologists (lung docs), ENT (Ear, nose & throat doc), Allergists, etc.
Call the LUNG LINE at 1-800-222-LUNG(5864) to speak with a LUNG LINE nurse for more info.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.